Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Paeds Casesacute-care-resuscitation-and-toxicology

Paeds Cases · acute-care-resuscitation-and-toxicology

De-escalate before you sedate — humane restraint and behavioural support in emergency care

A structured clinical encounter in which the candidate leads the emergency department response to an adolescent with acute behavioural disturbance after an unknown ingestion, covering the team-led primary survey, the exclusion of medical and toxicological causes, verbal and environmental de-escalation, the oral-first pharmacological approach, escalation to parenteral rapid tranquillisation with cautions, restraint as a last resort, monitoring, and the mandatory post-event debrief and safeguarding review. Designed to test leadership, safety, communication and clinical reasoning under pressure.

structured clinical encounter (resuscitation leadership)6 min readVerification in progress

Target exams

RACP General PaediatricsRACP DCERCPCH Progress+MRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
On this page
Study tools

Target exams

RACP General PaediatricsRACP DCERCPCH Progress+MRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
Prompt
A 15-year-old is brought to the emergency department by ambulance after an unknown ingestion at a party. He is severely agitated, has struck a paramedic, and is screaming that he is being chased. Observations: temperature 39.0 degrees Celsius, heart rate 155, blood pressure 175 over 105, respiratory rate 28, SpO2 96 percent in room air. He has mydriasis, diaphoresis, inducible clonus and hyperreflexia. Behavioural Activity Rating Scale 7. Bedside glucose 5.8 millimoles per litre. The candidate is the consultant leading the response.

Case: De-escalate before you sedate

Candidate brief (2 minutes reading)

You are the paediatric consultant on. A 15-year-old is brought to the emergency department by ambulance after an unknown ingestion at a party. He is severely agitated, has struck a paramedic, and is screaming that he is being chased. Observations: temperature 39.0 degrees Celsius, heart rate 155, blood pressure 175 over 105, respiratory rate 28, SpO2 96 percent in room air. He has mydriasis, diaphoresis, inducible clonus and hyperreflexia. Behavioural Activity Rating Scale 7. Bedside glucose 5.8 millimoles per litre. The cubicle is crowded with ambulance crew, security and onlookers. His parents have not yet arrived.

[1]

You have a registrar, a senior nurse, a junior doctor, an enrolled nurse, and a security officer available.

[1]
Paediatrics Fellowship Pro

Continue reading

You have read the opening of this case. The complete unit — every section and its primary-source references — is part of the Paediatrics Fellowship fellowship library.

Sign in to continueSee pricing
References7ShowHide
  1. [1]Hilt RJ, Woodward TA Agitation treatment for pediatric emergency patients Journal of the American Academy of Child and Adolescent Psychiatry, 2008.PMID 18216715
  2. [2]TREC Collaborative Group Rapid tranquillisation for agitated patients in emergency psychiatric rooms: a randomised trial of midazolam versus haloperidol plus promethazine BMJ, 2003.PMID 14512476
  3. [4]Bourke EM, Kochar A, Shellshear D, et al. PEAChY-O: Pharmacological Emergency Management of Agitation in Children and Young People: A Randomized Controlled Trial of Oral Medication Annals of Emergency Medicine, 2025.PMID 39955661
  4. [7]Malashock HR, Yeung C, Roberts AR, et al. Pediatric Methamphetamine Toxicity: Clinical Manifestations and Therapeutic Use of Antipsychotics-One Institution's Experience Journal of Medical Toxicology, 2021.PMID 33442836
  5. [8]Hilt RJ Editorial: Best Practices in Child Antipsychotic Use Monitoring Journal of the American Academy of Child and Adolescent Psychiatry, 2021.PMID 33176169
  6. [9]Scott JP, Stuth EA, Stucke AG, et al. Droperidol transiently prolongs the QT interval in children undergoing single ventricle palliation Pediatric Cardiology, 2015.PMID 25087057
  7. [11]Menard ML, Thümmler S, Giannitelli M, et al. Incidence of adverse events in antipsychotic-naive children and adolescents treated with antipsychotic drugs: Results of a multicenter naturalistic study (ETAPE) European Neuropsychopharmacology, 2019.PMID 31699516
Paediatrics Fellowship Pro

$29/ monthor $279 / year

The complete Paediatrics Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousCool, resuscitate, safeguard — a scalded child in the resuscitation bayacute-care-resuscitation-and-toxicologyNextExertional heat stroke — OSCEacute-care-resuscitation-and-toxicology